Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 25, 2017, 8:38 PM CDT for Benton County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2017, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 25, 2017, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
County Benton County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2582 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 18.4
The text
As transmitted.
330
WWUS83 KMPX 260138
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT TUE JUL 25 2017
MNZ049-050-260230-
Benton-Stearns-
838 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON AND NORTHEASTERN
STEARNS COUNTIES...
At 838 PM CDT, a strong thunderstorm was located over Holdingford, or
15 miles northwest of St. Cloud, moving east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sauk Rapids, Avon, Holdingford, Rice, Mayhew, St Wendel, Parent,
Opole and St. Stephen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4579 9398 4559 9398 4562 9454 4577 9454
4578 9444 4577 9428 4579 9430
TIME...MOT...LOC 0138Z 268DEG 26KT 4572 9444
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 6:42 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 25, 6:42 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
642 PM CDT Tue Jul 25 2017
.UPDATE...
Issued at 621 PM CDT Tue Jul 25 2017
Updated to include 00z aviation discussion below.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jul 25 2017
Surface analysis this afternoon shows a northward-punching warm
front nosing into southwestern Minnesota then weaving back
westward through SD into WY. A cold front hangs southwestward from
a low pressure center over central Manitoba province. High
pressure remains centered over the central Great Lakes. Aloft, an
upper level low is nearly stacked atop the surface low over
Manitoba while the flow to its south, and over the Upper
Mississippi River Valley, is fairly zonal with the jet stream
nearby. As the afternoon progresses, the warm front is expected to
snap northward to meet up with the cold front to the north,
allowing additional deep moisture from the south (and around the
backside of the departing high) to spread into western and
southern portions of the WFO MPX coverage area. Dewpoints will
surge into the lower to middle 70s for much of the coverage area.
This will enhance an unstable atmosphere to the tune of 3000-4000
j/kg MUCAPEs. With lift being focused to near the cold front and
capping eliminated, convection is expected to break out in western
MN by early this evening and develop rather quickly then spread
east, owing to the jetting aloft. Convection will increase in
intensity and coverage as the evening progresses, eventually
reaching eastern MN into western WI with the potential for
strong/damaging winds and large hail. Discrete cells will be less
likely than clusters/bows of storms, thus making large hail and
damaging winds the main threats but isolated tornadoes at storm
initiation cannot be ruled out completely. In addition, the deep
moisture (PWATs approaching 2 inches) and effective precipitation
generation with the nearby fronts and jetting aloft will allow
storms to have rainfall rates in the 2-4 in/hr range which could
cause localized flooding but progressive storm motions should help
mitigate these concerns. The storms will wind down through the
overnight hours with the cold front progressing through the area
and the upper level low also shifting to the east. There will
likely be a bit of a lull in the action close to sunrise before
showers and a few thunderstorms resume over southern portions of
the coverage area tomorrow late morning into the afternoon. The
severe threat for tomorrow will be much lower, nearly nil save for
a handful of counties in southeastern portions of the coverage
area, so the main concern for tomorrow will be any additional
rainfall on top of what is received tonight. Warm and humid
conditions will still be expected tomorrow, mainly in eastern MN
into western WI, but not quite as high as what is being
experienced today. Will look for lows tonight in the mid 60s to
lower 70s followed by highs tomorrow in the upper 70s to lower
80s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue Jul 25 2017
Fairly quiet long term period is expected as the upper flow
becomes more amplified, with ridging building to our west and
troughing to our east. Surface high pressure to our northeast will
be a dominate player for most of the period, with very little in
the way of airmass changes expected as highs will consistently top
out around 80, with lows bottoming out around 60.
Our best chance for rain doesn't even look all that great and it
comes this weekend. Models continue to show a wave dropping across
the upper MS Valley in NW flow this weekend, but it will be
getting increasingly sheared out as it moves across the area. Its
associated cold front will become less defined as it's parent
upper wave weakens and the combination of weak upper forcing and
weak surface covergence equals fleeting chances for rain. We have
small chances moving into western MN Saturday afternoon that
follow whats left of the boundary across the area through Sunday,
but think even that may overdone. Given the lack of upper forcing
and weak surface convergence, prefer the ECMWF solution for the
weekend, which is dry for the MPX area. The pops we have are
courtesy of the GFS and Canadian, but both of these models look
overdone with their QPF given the lack of upper air and surface
forcing they have.
Next week, the eastern troughing looks to weaken, but the core of
the upper ridge looks to remain over the Rockies. This will keep
us in a mainly dry weather pattern, but the weaker NW flow aloft
will allow temperatures to sneak back up above normal through the
course of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Jul 25 2017
Broken line of thunderstorms from roughly KHON-KRWF-KMSP-KEAU will
persist for at least the next several hours and slowly drift
south, working with plenty of available instability in advance of
a slow-moving cold front over the MN/Dakota border. KAXN-KSTC look
to remain too far displaced from the storms to be impacted while
the rest of the TAF sites will, at some point this evening, deal
with MVFR-IFR conditions in heavy rain along with storms that
contain plenty of lightning and potentially strong winds and hail.
The storms will diminish later this evening into the early morning
hours before additional showers/storms (of much lesser intensity)
develop during the pre-dawn hours through midday. Some MVFR
ceilings are possible after daybreak tomorrow then VFR conditions
are expected by late tomorrow afternoon.
KMSP...MSP will be dealing with TSRA from the start this TAF cycle
through at least 03z-04z. Some storms may contain heavy rain,
strong winds and hail. VFR is expected to prevail outside of the
thunderstorms through the early morning hours then a period of
MVFR ceilings is possible during the Wednesday morning push.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind NE 5-10 kts.
Fri...VFR. Wind E 5 kts.
Sat...VFR. Wind S 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ054>057-064-065-
067-073>075-082.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...MPG
AVIATION...JPCHazardous weather outlook, Jul 25, 6:56 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Tue Jul 25 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 656 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is an enhanced risk of severe thunderstorms this evening across west central Minnesota, with a slight risk across the remainder of central and southern Minnesota and west central Wisconsin. Large hail, damaging winds, and a few tornadoes are possible with developing thunderstorms this evening, particularly in the enhanced risk area. Heavy rainfall is also possible, which may lead to flash flooding tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday morning. There is a marginal risk for severe thunderstorms southeast of a line from Redwood Falls to Rush City. There is another chance of thunderstorms Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
In the hours before
Special weather statement, Jul 25, 5:59 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT TUE JUL 25 2017
MNZ058-059-066-252345-
McLeod-Meeker-Wright-
559 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT...
SOUTHEASTERN MEEKER AND NORTHERN MCLEOD COUNTIES...
At 559 PM CDT, a strong thunderstorm was located near Greenleaf, or
near Hutchinson, moving east at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hutchinson, Montrose, Cokato, Winsted, Maple Lake, Howard Lake,
Dassel, Silver Lake, Waverly, Greenleaf, and Smith Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4523 9399 4498 9384 4497 9388 4498 9400
4494 9401 4484 9449 4489 9450 4490 9453
4501 9459
TIME...MOT...LOC 2259Z 248DEG 37KT 4496 9444Local storm report, Jul 25, 6:12 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 W HUTCHINSON 44.89N 94.41W
07/25/2017 M1.00 INCH MCLEOD MN TRAINED SPOTTER
&&
ETASpecial weather statement, Jul 25, 6:44 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 PM CDT TUE JUL 25 2017
MNZ059-060-260030-
Hennepin-Wright-
644 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT AND NORTHERN
HENNEPIN COUNTIES...
At 644 PM CDT, a strong thunderstorm was located over Delano, or 10
miles southeast of Buffalo, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Minneapolis, Brooklyn Park, Plymouth, Maple Grove, Brooklyn Center,
Fridley, Ramsey, Champlin, Anoka, St. Michael, Otsego and Rogers.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4523 9349 4521 9342 4510 9327 4504 9328
4503 9327 4495 9377 4498 9377 4498 9384
4511 9390 4525 9350
TIME...MOT...LOC 2344Z 250DEG 31KT 4506 9376Special weather statement, Jul 25, 6:50 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 650 PM CDT TUE JUL 25 2017 MNZ065>067-260030- McLeod-Sibley-Renville- 650 PM CDT TUE JUL 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND EAST CENTRAL RENVILLE COUNTIES... At 650 PM CDT, a strong thunderstorm was located near Stewart, or 17 miles southwest of Hutchinson, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Gaylord, Winthrop, Brownton, Buffalo Lake, Stewart, Sumter, New Auburn and Fernando. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4460 9468 4477 9463 4474 9408 4447 9416 TIME...MOT...LOC 2350Z 281DEG 26KT 4467 9456
Special weather statement, Jul 25, 8:17 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 817 PM CDT TUE JUL 25 2017 MNZ060-069-070-260200- Dakota-Hennepin-Scott- 817 PM CDT TUE JUL 25 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN... NORTHWESTERN DAKOTA AND NORTHEASTERN SCOTT COUNTIES... At 816 PM CDT, a strong thunderstorm was located near Flying Cloud Airport, or 12 miles southwest of Minneapolis, moving east at 15 mph. Dime size hail is possible with this storm. This storm is producing a large wall cloud and may at times develop funnel clouds, though no tornadoes are expected at this time. Locations impacted include... Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Minnetonka, Apple Valley, Edina, Shakopee, Richfield, Inver Grove Heights and Savage. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4476 9348 4491 9344 4486 9305 4468 9311 TIME...MOT...LOC 0116Z 284DEG 13KT 4481 9339
Special weather statement, Jul 25, 8:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT TUE JUL 25 2017
MNZ049-050-260230-
Benton-Stearns-
838 PM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON AND NORTHEASTERN
STEARNS COUNTIES...
At 838 PM CDT, a strong thunderstorm was located over Holdingford, or
15 miles northwest of St. Cloud, moving east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sauk Rapids, Avon, Holdingford, Rice, Mayhew, St Wendel, Parent,
Opole and St. Stephen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4579 9398 4559 9398 4562 9454 4577 9454
4578 9444 4577 9428 4579 9430
TIME...MOT...LOC 0138Z 268DEG 26KT 4572 9444The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:46 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Scott | 29 min |
| Jul 25, 8:17 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
| Jul 25, 9:00 PM CDT | Special Weather Statement | MPX | Douglas | 45 min |
| Jul 25, 9:19 PM CDT | Special Weather Statement | MPX | Mille Lacs | 26 min |
| Jul 25, 9:28 PM CDT | Special Weather Statement | MPX | Todd | 32 min |
| Jul 25, 9:56 PM CDT | Special Weather Statement | MPX | Morrison | 34 min |
| Jul 26, 3:56 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 34 min |
| Jul 26, 4:20 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 25 min |
| Jul 26, 1:56 AM CDT | Special Weather Statement | MPX | Eau Claire | 34 min |
| Jul 26, 4:37 AM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 38 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.